Thunderstorm Wind, Russell
- When
- July 3, 10:32 PM CST to 10:33 PM CST
- Where
- Russell County, 0.88 mi NW of Russell
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -98.860
Storms tracked out of northwest Kansas and southwest Nebraska during the early evening hours of Wednesday July 3rd and moved into central Kansas around 11 pm. The line of storms accelerated southeast and produced a large swath of damaging winds as they tracked southeast through the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Storms tracked out of northwest Kansas and southwest Nebraska during the early evening hours of Wednesday July 3rd and moved into central Kansas around 11 pm. The line of storms accelerated southeast and produced a large swath of damaging winds as they tracked southeast through the overnight hours.
There were multiple reports of 70 mph winds with the Salina Airport recording an 82 mph wind gust with a mesonet in McPherson county reporting a 76 mph gust. Unfortunately there were 3 injuries and one fatality on Wilson Lake in Russell county when a number of campers were rolled by the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 3, 5:41 PM CST, 4 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 641 PM CDT Wed Jul 3 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms this evening and tonight. Best severe wind potential will be over central Kansas, best heavy rainfall and flooding potential will be over southeast Kansas. - Isolated to scattered strong to severe storms possible Thursday afternoon-evening, mainly along and southeast of the Kansas Turnpike. - Next chances for thunderstorms Saturday through Sunday night. - Seasonable to seasonably cool temperatures expected the next 7-10 days. && .DISCUSSION... Issued at 323 PM CDT Wed Jul 3 2024 THIS AFTERNOON--EARLY EVENING...Currently, widespread showers with a few embedded claps of thunder are impacting the region, within a region of rich mid-level moisture and mid-level warm advection ahead of an approaching upper trough. While much of this activity will contain relatively light rainfall rates, some localized enhancement is likely within some of the more robust convection, supporting potentially localized minor flooding. THIS EVENING--EARLY THURSDAY...As the evening progresses, thinking there'll be an uptick in thunderstorm chances/coverage, ahead of the approaching upper trough. There will be two areas we'll be monitoring...the first will be thunderstorms rolling east off the High Plains emanating from a lee trough, and the 2nd will be gradual thunderstorm development over central and eastern Kansas, as a strengthening low-level jet impinges on a stalled frontal zone to the south. Poor lapse rates should keep large hail potential low, although decent deep layer shear could support a few storms with marginally severe hail. Additionally, the stronger cells could produce locally severe wind gusts, especially associated with the activity rolling east off the High Plains, closest to better DCAPE values. Probably the greatest concern later this evening through early Thursday will be locally intense rainfall rates and flooding potential, especially over southeast Kansas. Ingredients appear to be coming together for a relatively narrow swath of very heavy rainfall, aided by a deep monsoonal moisture fetch and associated very high precipitable waters, an east-west oriented 850mb baroclinic zone, and favorable jet dynamics in the right entrance region. Consequently, issued a Flood Watch for Greenwood and Elk counties on east. Short-range guidance suggests these locations have the highest probability of seeing those training cells and very heavy rainfall, where localized amounts of 2-4+ inches are possible. THURSDAY AFTERNOON--EVENING...Thinking the focus for isolated to scattered thunderstorms will be generally along and southeast of the KS Turnpike, as a strong cold front slices southeast through the region. The primary threats will be hail and wind, along with locally heavy rainfall. SATURDAY--SUNDAY NIGHT...Thunderstorm chances increase across the region, as a seasonably strong upper trough approaches from the northwest, along with an associated frontal zone. Thinking the greatest threats will be severe wind, marginally severe hail, and locally heavy rainfall. TEMPERATURES...With upper troughing dominating the picture across portions of the central and eastern CONUS, thinking temperatures the next 7-10 days will be mostly seasonable to even seasonably cool, with forecast high temperatures in the 80s to low 90s, and overnight lows in the 60s to low 70s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Jul 3 2024 Main concern will be the thunderstorm development later in the TAF period. For the most part, VFR and MVFR conditions are expected for the first few hours. By 05Z, thunderstorms will begin to enter the region with KRSL and KGBD the first terminals to likely see thunderstorm activity. KSLN, KHUT and KICT will follow a few hours later. KCNU is the exception this evening and will likely see on and off thunderstorm activity. KRSL and KSLN are the most likely terminals to see higher winds with 40Kt winds possible for a brief period of time from 05Z and 08Z tonight. By 10Z, all terminals are expected to be clear of any thunderstorms with KCNU likely to be last terminal to clear. After 10Z, VFR conditions will return for the remainder of the TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for KSZ070>072-094>096. && DISCUSSION...ADK AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 401 PM CDT Wed Jul 3 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 401 PM CDT Wed Jul 3 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected to gradually increase this evening and overnight across central and eastern Kansas. The strongest activity will be capable of 60 mph winds, pea to dime size hail, and areas of very heavy rainfall, which may produce localized flooding. The greatest potential for this localized flooding will be over southeast Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Thursday afternoon and evening, mainly along and southeast of the Kansas Turnpike. A few of the strongest storms may be capable of large hail and damaging winds, along with locally heavy rainfall. Heat indices around 105 degrees are possible Thursday afternoon across far southern and southeast Kansas. Chances for showers and thunderstorms increase across the region Saturday through early Monday. Stay tuned as we refine severe weather chances. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
1132 PM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM Tstm Wnd Gst Russell 38.89N 98.86W
07/03/2024 M68 MPH Russell KS Trained Spotter
&&
BaergThe Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
32 thunderstorm wind. Local standard time, as filed.
Multiple campers were blown over throughout the state park at Wilson Lake with debris spreading all over. Three people were transported to the hospital with injuries, and one person was found deceased.
Trained spotter reported an estimated gust of 70 mph.
Trained spotter reported an estimated 60 mph wind gust with an eight inch tree limb down.
Public reported via social media of a home with part of the roof blown off five miles northeast of Ellsworth KS. Tree limbs were reported down in Ellsworth KS. Time was estimated by radar.
Trained spotter reported an estimated wind gust of 70 mph with 0.85 inches of rain in 15 minutes.
Public reported an estimated wind speed of 70 mph.
Public reported an estimated wind speed of 60 mph with four to five inch limbs down.
Trained spotter reported an estimated wind gust of 75 mph.
Public reported a measured wind gust of 69 mph.
Public reported a large tree uprooted.
Trained spotter reported an estimated wind gust of 60 mph.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Russell | 2024-07-03 | 64 | Male | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193824, 1193825, 1193826, 1189332, 1193827, 1193828, 1193829, 1193822, 1193830, 1193831, 1193832, 1193833, 1193834, 1193835, 1193836, 1193837, 1193838, 1193839, 1193840, 1193841, 1193842, 1193843, 1193844, 1193845, 1193846, 1193847, 1193848, 1193849, 1193850, 1193823, 1193851, 1193852.